MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Catalog Number B1080-020
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/29/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a stent graft in the arteriovenous (av) fistula with hard stenosis in the anastomosis.The 8x20 mm armada 35 percutaneous transluminal angioplasty (pta) catheter was inflated twice to an unknown pressure and ruptured.During removal the device was stuck and there was resistance with a guide wire and extreme force was used to remove the device.The distal portion of the balloon including the distal marker separated and were left in the right arm of the patient.Surgery was performed to remove the separated pieces and marker from the fistula and nothing remained in the patient.It is believed part of the balloon was burned up by the diatermi [diathermy].The additional procedure took about 30 minutes extra including anesthetics.The patient went home after dialysis not related to this procedure, and was not hospitalized additional time.No additional information was provided.
 
Additional Manufacturer Narrative
H6: medical device problem code 2017 - improper or incorrect procedure or method.The device was not returned for analysis.Production record and corrective and preventive actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed no other similar complaints from this lot.It was reported by the account that extreme force was applied to remove the device.It should be noted that the percutaneous transluminal angioplasty catheter (pta), armada 35/ armada 35ll global, ce, instructions for use (ifu) states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, the physician did not follow the ifu.Instead of using gentle counterclockwise twisting motion to remove the device, extreme force was applied.In this case, it is likely that the use of extreme force contributed to the reported separations.The investigation was unable to determine a conclusive cause for the reported balloon rupture; however, the reported difficulty removing the device from the anatomy and the guide wire and the surgical intervention and delay to treatment appear to be related to circumstances of the procedure.The reported separation appears to be related to user error.Balloon material ruptures can be affected by numerous factors including, but not limited to, balloon damage during processing of the balloon material, materials, inflation technique, and interactions with other devices or lesion calcification.In this case, a conclusive cause for the reported balloon rupture could not be determined since the device was not returned for analysis.Additionally, during removal there was resistance as the ruptured balloon material likely interacted with the patient anatomy and subsequently since the balloon ruptured the guide wire also experienced resistance.Extreme force was applied during attempts to remove the device and the balloon and marker separated.Surgery was performed to remove the separated pieces and marker from the anatomy, and nothing remained in the patient.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key19563727
Report Number2024168-2024-07364
Device Sequence Number3980401
Product Code LIT
UDI-Device Identifier08717648154850
UDI-Public(01)08717648154850(17)260430(10)21110G3
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue NumberB1080-020
Device Lot Number21110G3
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/29/2024
Initial Report FDA Received Date06/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown